California, 2008

Flash Flood and Hail in California, August 4, 2008

August 4, 2008 · NWS SGX · 3 events in 2 counties and zones

An active day of monsoon thunderstorms over the mountains and deserts resulted in large hail, gusty winds, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

An active day of monsoon thunderstorms over the mountains and deserts resulted in large hail, gusty winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 4, 1:00 PM PST, 45 minutes earlier.

Area forecast discussion, Aug 4, 1:00 PM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT MON AUG 4 2008

.SYNOPSIS...
MONSOONAL MOISTURE WILL BRING SOME AFTERNOON AND EVENING
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THROUGH THE EVENING. A
GRADUALLY SMALLER CHANCE OF THUNDERSTORMS WILL CONTINUE DURING THE
AFTERNOONS TUESDAY THROUGH THURSDAY. A DISRUPTED MARINE LAYER WILL
BRING AREAS OF NIGHT AND MORNING LOW CLOUDS AND FOG ALONG THE COAST.
A WEAK TROUGH OF LOW PRESSURE OFF THE WEST COAST WILL BRING DRIER
WEATHER LATER THIS WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SCATTERED THUNDERSTORMS IN THE MTNS AND DESERTS ARE CAPABLE OF
PRODUCING FLASH FLOODS. THE AIR MASS IS QUITE MOIST AND THE TSTORMS
ARE GOING NOWHERE ONCE THEY FORM...SO ALL THAT HEAVY RAIN CAN FALL
IN ONE PLACE. EASTERLY FLOW MAY GUIDE A FEW OF THOSE TSTORMS INTO
THE INLAND VALLEYS. THE MARINE INFLUENCE IS OUT AND THE MONSOON
INFLUENCE IS IN FOR A COUPLE DAYS. COASTAL CLOUDS WILL BE PATCHY
TONIGHT AND TUE MORNING. HIGHER TEMPS WILL BE NOTICED TODAY BECAUSE
OF THE HUMIDITY. THE TSTORMS SHOULD DIE OUT TONIGHT. ON TUE THE
MONSOON MOISTURE DECREASES DURING THE DAY...BUT A LITTLE HANGS ON
WED AND EVEN THU...ENOUGH TO KEEP ISOLATED TSTORMS IN THE FORECAST
DURING THOSE AFTERNOONS. THE MARINE LAYER CLOUD DECK SHOULD BE
REBOUNDING A LITTLE BY THEN...BUT WILL REMAIN SHALLOW...SO THE
NOCTURNAL LOW CLOUDS WILL NOT BE EXTENSIVE. THE UPPER TROUGH OVER
THE PACIFIC NORTHWEST IS FORECAST TO EXTEND SOUTHWARD JUST A TOUCH
ON FRI...ENOUGH TO PRODUCE DRIER SOUTHWEST FLOW OVER SOCAL. THEN IT
RECEDES EVER SO SLIGHTLY OVER THE WEEKEND TO ALLOW A LITTLE MONSOON
MOISTURE TO SLIP BACK INTO THE REGION.

&&

.AVIATION...
042000Z...MONSOON AIR MASS FROM THE EAST IS MOSTLY KEEPING THE
MARINE LAYER WELL TO THE WEST OF THE COAST. MARINE LAYER STRATUS AT
1000 FT IS BEGINNING TO MOVE INTO THE EXTREME SOUTHERN SAN DIEGO
COUNTY BEACHES. EXPECT TO SEE SOME STRATUS AND FOG MOVE INTO THE
COASTAL AREAS TONIGHT BUT NOT MUCH FURTHER INLAND. CLEARING OF THE
STRATUS AND FOG IS EXPECTED BEFORE 17Z TUESDAY MORNING.

ABOVE THE MARINE LAYER...INCLUDING THE MOUNTAINS AND
DESERTS...SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING IN THE
MOUNTAINS AND ADJACENT DESERTS WITH BASES AT OR ABOVE FL080...WITH
ISOLATED TOPS TO FL500 AT TIMES. OTHERWISE CIGS AND VIS WILL REMAIN
UNRESTRICTED. TSTMS SHOULD BEGIN TO DISSIPATE AROUND 03Z THIS
EVENING. PG

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR
     APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY
     MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY
     DESERTS-SAN DIEGO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE...PG
Hazardous weather outlook, Aug 4, 3:00 AM PST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT MON AUG 4 2008

CAZ042-043-048-050-055>058-060>062-042300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN
BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO
COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN
DIEGO COUNTY DESERTS-
400 AM PDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FOR THE MOUNTAINS AND DESERTS...FLASH FLOOD WATCH...SEE LAXFFASGX.
THE FLASH FLOOD POTENTIAL INDEX IS MODERATE... THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

FOR THE FAR INLAND VALLEYS...THE FLASH FLOOD POTENTIAL INDEX IS LOW.
THE RISK OF FLASH FLOODING IS MINIMAL.

ELSEWHERE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY FOR THE MOUNTAINS AND DESERTS...THE FLASH FLOOD
POTENTIAL INDEX IS MODERATE... THUNDERSTORMS ARE EXPECTED
TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED FOR THE MOUNTAINS AND DESERTS FOR
THIS AFTERNOON AND EVENING. WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS.

MARTIN

The radar

The San Diego radar (KNKX), 57 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, San Diego

When
August 4, 1:45 PM PST to 2:15 PM PST
Where
San Diego County, 9 mi SSE of Ranchita to 6.87 mi ENE of Banner
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.100, -116.471

Mud and sand washed across county road S2 at several locations in Shelter Valley, Blair Valley, Box Canyon, and Mason Valley.

Thunderstorm Wind, Riverside

When
August 4, 2:15 PM PST to 2:25 PM PST
Where
Riverside County, 12 mi SW of Indio to 0.47 mi SSW of La Quinta
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
33.607, -116.378

A thunderstorm wind gust of 63 mph was measured by the public in the south La Quinta Cove area.

Hail, Riverside

When
August 4, 2:15 PM PST to 2:25 PM PST
Where
Riverside County, 12 mi SW of Indio to 0.57 mi S of La Quinta
Measured
0.88 in hail
Reported by
Public
Coordinates
33.607, -116.378

The public reported dime to nickel size hail from a thunderstorm in the south La Quinta Cove area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131407, 129820, 129824.